Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Aberdeen, SD

June 5, 2018Edmunds County, Faulk County, Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2018, 11:56 PM CDT for Edmunds County, Faulk County, Potter County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2018, 11:56 PM CDT (04:56 UTC)
Expired
Jun 6, 2018, 12:45 AM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Edmunds County, SD, Faulk County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 9:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:59 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 5, 9:59 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
959 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 959 PM CDT Tue Jun 5 2018

Updated forecast for the severe thunderstorm watch earlier and to
increase pops across the cwa. Quite a bit of convection has
developed out west and was moving east this evening.

UPDATE Issued at 655 PM CDT Tue Jun 5 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 339 PM CDT Tue Jun 5 2018

CAMs have trended just a tad further south into northern SD with
their convective activity overnight. Interesting trend recently, but
did not quite bite on the higher POPs the ECAM shows. Would like to
see a few more hours of agreement before raising POPs. Nonetheless,
it does appear as the surface low/frontal boundary crosses the
region tonight, scattered showers and thunderstorms will develop
within an environment capable of producing hail and gusty winds.
Left mention of T+ in the grids overnight as well.

For Wednesday, cooler temperatures and breezy north winds will be
felt behind the frontal boundary. There may be some leftover morning
convection across the eastern CWA, but activity should move out
through the morning hours, making way for drying conditions during
the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 339 PM CDT Tue Jun 5 2018

The main challenge in this period will be chances and timing of
precipitation. The pattern really hasn't changed much since the last
major forecast issuance. It will feature an upper ridge in place
across the central portion of the country. Riding up and over this
ridge will be s/w troughs that will work their way through our
region. Difficult to pin down timing or placement of any of these
disturbances in the outer periods. Surface boundaries or a frontal
zone is progged to be positioned in the region during this time, so
there will be a focus area for periodic convection to fire across
the area. Because of the timing issue, it's challenging this far out
to nail down when or if and where convection will take place. By
late in the weekend into early next week, the upper ridge is
expected to be shoved eastward as a long wave trough/upper low
slides across the Pacific Northwest into the Northern High Plains.
Temperatures aren't expected to change much with above normal
readings expected for the entire period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT Tue Jun 5 2018

VFR conditions are expected at all locations through tonight and
Wednesday. A cold front moving through the region tonight will bring
thunderstorms along with it. These may affect MBG, ABR, and ATY at
or in the vicinity during this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Jun 5, 4:29 AM CDT, 19 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Tue Jun 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible tonight, mainly for
locations along the North Dakota, South Dakota border and western
Minnesota. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist across the area Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM, CDT through tonight.

SD

In the hours before

Local storm report, Jun 5, 10:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             7 S WATAUGA             45.82N 101.54W
06/05/2018  M1.75 INCH       CORSON             SD   EMERGENCY MNGR

&&
Local storm report, Jun 5, 10:41 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             EAGLE BUTTE             45.00N 101.24W
06/05/2018  E1.25 INCH       DEWEY              SD   LAW ENFORCEMENT

&&

DYE
Local storm report, Jun 5, 11:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     3 NNW LANTRY            45.06N 101.44W
06/05/2018  M73 MPH          DEWEY              SD   MESONET

&&

DYE
Local storm report, Jun 5, 11:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     MOBRIDGE                45.54N 100.44W
06/05/2018  M64 MPH          WALWORTH           SD   ASOS

&&

DYE
Local storm report, Jun 5, 11:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     GETTYSBURG              45.00N 99.96W
06/05/2018  M68 MPH          POTTER             SD   MESONET

&&

DYE
Local storm report, Jun 5, 11:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     PIERRE                  44.38N 100.32W
06/05/2018  E71 MPH          HUGHES             SD   ASOS

&&

DYE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningABRCorson37 min
Jun 5, 9:54 PM CDTSpecial Weather StatementABRCorson51 min
Jun 5, 10:04 PM CDTSevere Thunderstorm WarningABRCorson, Dewey41 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningABRDewey49 min
Jun 5, 10:54 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth51 min
Jun 5, 11:21 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth39 min
Jun 5, 11:30 PM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, Faulk, McPherson, Potter and 1 more45 min
Jun 6, 12:21 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink39 min
Jun 6, 12:32 AM CDTHigh Wind WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more3 hr
Jun 6, 1:01 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson12 min
Jun 6, 1:24 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts51 min
Jun 6, 1:49 AM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Jun 6, 1:53 AM CDTSevere Thunderstorm WarningABRCodington, Day, Deuel, Grant, Hamlin, Roberts52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.